Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Goodland, KS

June 2, 2020Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2020, 4:23 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2020, 4:23 PM MDT (22:23 UTC)
Expired
Jun 2, 2020, 5:01 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:55 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 1:55 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020

Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.

Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.

Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday night through Tuesday)
Issued at 155 PM MDT Tue Jun 2 2020

Not much has changed from yesterday's discussion. The models are
still showing an upper-level ridge building over the High Plains.
With it, an upper-level close low will move up the west side of the
ridge, from the SOCAL coast, and become an open wave by the time it
reached the top of the axis.

Towards the end of the period, this ridge will continue to move
eastward while a low/trough moves into the Rockies region, from the
PACNORWEST, behind it, along with its associated surface front.

This pattern will produce mostly hot (middle to upper 90) and dry
conditions for the period with the exception of Saturday, were we
could see showers and thunderstorms related to the open wave, and
Monday, were the showers and thunderstorms will be associated with
the front. In addition, highs on Tuesday will drop into the lower
80s behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 2 2020

For KGLD and KMCK, vfr conditions are generally expected through
the period. Both terminals could see showers and thunderstorms in
the 20z-02z timeframe presently. Any thunderstorm will be capable
of large hail, outflow wind gusts to 65 mph possibly creating
blowing dust and reduced visibilities. Locally heavy rainfall is
also possible. Thus, sub vfr conditions are possible during this
time. After about 03z precipitation should be away from the
terminals with northerly winds overnight becoming east around 15z
Wednesday at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 2, 2:07 PM MDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Tue Jun 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph, landspout
tornadoes and locally heavy rainfall. The strong and sudden wind
gusts could produce blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Near critical fire weather conditions are expected across far
eastern
Colorado Saturday and Sunday afternoon. Elevated fire weather
conditions
are expected across far eastern Colorado Monday and Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 2, 3:20 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
320 PM MDT Tue Jun 2 2020

KSZ001-013-022145-
Sherman KS-Cheyenne KS-
320 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND CENTRAL
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 345 PM MDT/445 PM
CDT/...

At 320 PM MDT/420 PM CDT/, a strong cold front was located along a
line extending from 12 miles south of St. Francis to 17 miles east
of Kanorado to 3 miles west of Goodland to 4 miles south of Ruleton.
Movement was southeast at 15 mph.

Winds in excess of 40 mph and reduced visibility due to blowing dust
are expected.

Locations impacted include...
Goodland, Ruleton and Edson.

This includes Interstate 70 in Kansas between mile markers 8 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3963 10148 3930 10146 3922 10151 3913 10173
      3913 10187 3926 10205 3928 10205 3936 10183
      3944 10178 3969 10179
TIME...MOT...LOC 2120Z 298DEG 14KT 3960 10173 3941 10172 3933 10177
3928 10191

DDT
Local storm report, Jun 2, 3:24 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     DUST STORM       1 SW GOODLAND           39.34N 101.73W
06/02/2020                   SHERMAN            KS   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED BLOWING DUST
            AND VISIBILITY DOWN TO 1/4 MILE.

&&

KMK
Special weather statement, Jun 2, 3:48 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM MDT Tue Jun 2 2020

KSZ013-014-027-028-022230-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
348 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...THOMAS...
LOGAN AND EASTERN SHERMAN COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 348 PM MDT/448 PM CDT/, thunderstorm outflow was located along a
line extending from 13 miles northeast of Goodland to 9 miles
southwest of Brewster to 8 miles east of Wallace. Movement was east
at 25 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust are possible.

Locations impacted include...
Colby, Brewster, Levant, Winona, Monument, Gem and Russell Springs.

This includes Interstate 70 in Kansas between mile markers 26 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3878 10154 3923 10154 3955 10165 3957 10088
      3876 10087
TIME...MOT...LOC 2148Z 263DEG 23KT 3949 10154 3925 10145 3887 10145

JRM
Local storm report, Jun 2, 4:00 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TORNADO          10 S PECONIC            39.18N 102.18W
06/02/2020                   KIT CARSON         CO   PUBLIC

            BRIEF LANDSPOUT REPORTED LOOKING SOUTH FROM
            THE ADVANTAGE AG OFFICE JUST EAST OF
            BURLINGTON, COLORADO.

&&

KMK
Local storm report, Jun 2, 4:04 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             13 S WHEELER            39.57N 101.71W
06/02/2020  E0.25 INCH       CHEYENNE           KS   PUBLIC

            PEA SIZE HAIL AND HEAVY RAIN REPORTED JUST
            NORTH OF THE CHEYENNE-SHERMAN COUNTY LINES.

&&

KMK
Special weather statement, Jun 2, 4:13 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
413 PM MDT Tue Jun 2 2020

NEZ079-080-022230-
Hitchcock NE-Dundy NE-
413 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
NORTHEASTERN DUNDY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 413 PM MDT/513 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Wauneta, or 19 miles southwest of
Hayes Center, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4017 10122 4020 10161 4035 10153 4035 10121
TIME...MOT...LOC 2213Z 272DEG 10KT 4035 10133

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:11 PM MDTSpecial Weather StatementGLDSherman34 min
Jun 2, 2:28 PM MDTSpecial Weather StatementGLDSherman17 min
Jun 2, 2:39 PM MDTSpecial Weather StatementGLDSherman21 min
Jun 2, 3:03 PM MDTSpecial Weather StatementGLDSherman27 min
Jun 2, 3:20 PM MDTSpecial Weather StatementGLDSherman25 min
Jun 2, 3:48 PM MDTSpecial Weather StatementGLDLogan, Thomas42 min
Jun 2, 4:18 PM MDTFlash Flood WarningGLDSherman100 min
Jun 2, 4:38 PM MDTSevere Thunderstorm WarningGLDSherman52 min
Jun 2, 5:32 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman58 min
Jun 2, 5:55 PM MDTFlash Flood WarningGLDCheyenne, Sherman3 hr
Jun 1, 6:12 PM MDTSpecial Weather StatementGLDYuma18 min
Jun 2, 12:29 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jun 2, 12:45 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jun 2, 1:02 PM MDTSpecial Weather StatementGLDCheyenne13 min
Jun 2, 1:26 PM MDTTornado WarningGLDCheyenne, Kit Carson49 min
Jun 2, 1:53 PM MDTSpecial Weather StatementGLDKit Carson22 min
Jun 2, 2:26 PM MDTSevere Thunderstorm WarningGLDKit Carson27 min
Jun 1, 6:01 PM MDTSpecial Weather StatementGLDHitchcock14 min
Jun 2, 4:13 PM MDTSpecial Weather StatementGLDDundy17 min
Jun 2, 5:09 PM MDTSevere Thunderstorm WarningGLDHitchcock66 min
Jun 2, 5:44 PM MDTSpecial Weather StatementGLDRed Willow46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.